Oregon, 2004

High Wind in Oregon, April 27, 2004

April 27, 2004 · NWS PDT · 1 event in 1 county or zone

Sustained winds 30-35 MPH with gusts of 60 MPH was measured in Boardman. In addition, a mesonet site 8 miles east of Boardman measured a wind gust of 59 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Sustained winds 30-35 MPH with gusts of 60 MPH was measured in Boardman. In addition, a mesonet site 8 miles east of Boardman measured a wind gust of 59 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 27, 1:15 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PDT TUE APR 27 2004

.SHORT TERM...WINDS HAVE INCREASED ACROSS MUCH OF THE AREA AS A
STRONG COLD FRONT IS MOVING THROUGH THE REGION.  A WIND ADVISORY
REMAINS IN EFFECT FOR THE YAKIMA...KITTITAS VALLEYS AND THE
LOWER COLUMBIA BASIN AND BLUE MOUNTAINS FOOTHILLS OF WASHINGTON AND
OREGON.  THE WINDS ARE EXPECTED TO CONTINUE UNTIL MIDNIGHT.  THE
FRONT IS CURRENTLY HUNG UP ON THE WASHINGTON CASCADES.  THERE IS A
CLOUD AREA WITH PRESSURE TROUGH AHEAD OF FRONT BUT ACTUAL
PRECIPITATION REMAINS CLOSER TO THE FRONT.  WITH THE LIMITED
MOISTURE CAN ONLY EXPECT ISOLATED TO SCATTERED SHOWERS ALONG THE
FOOTHILL AND THE MOUNTAINS.  THE BEST INSTABILITY IS PUSHED TO THE
EAST AS THE FRONT WITH ANY MOISTURE APPROACHES SO THUNDERSTORM
THREAT IS RELATIVELY LOW AND SHOULD ONLY BE OVER THE NORTHEAST
MOUNTAINS.  SHOWERS WILL CONTINUE OVERNIGHT OVER THE NORTHEAST AS
LOW SINKS SOUTH OVER IDAHO.  LOWER LEVEL MOISTURE LINGERS OVER THE
NORTHEAST ON WEDNESDAY MORNING WITH A FEW SHOWERS.  TEMPERATURES
WILL BE MUCH COOLER BY ABOUT 15 TO 20 DEGREES ON WEDNESDAY THAN
TODAY AND A REALLY COLD NIGHT IN STORE FOR THE REGION WEDNESDAY
NIGHT.  DRY AND A LITTLE WARMER ON THURSDAY AS RIDGE BUILDS BACK
INTO WEST COAST.  ML

.LONG TERM...FRIDAY THROUGH TUESDAY...THE RIDGE OF HIGH PRESSURE
WILL CONTINUE TO DOMINATE THE PACIFIC NORTHWEST THROUGH
TUESDAY...WITH DRY CONDITIONS AND A WARMING TREND PERSISTING THROUGH
MONDAY.  TEMPERATURES WILL MODERATE INTO TUESDAY...AS THE
EXTENDED MODELS ARE SUGGESTING THAT A SYSTEM WILL MOVE THROUGH THE
PACIFIC NORTHWEST LATE MONDAY INTO TUESDAY.  HOWEVER...BELIEVE THAT
THE RIDGE WILL REMAIN STRONG WITH THE SYSTEM ONLY BRUSHING EASTERN
OREGON AND WASHINGTON...AND WILL KEEP THE FORECAST DRY.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 43 64 37 70 / 30 20 00 00
WALLA WALLA         45 66 39 71 / 30 20 00 00
TRI-CITIES          44 70 38 74 / 20 05 00 00
YAKIMA              41 68 35 72 / 10 10 00 00
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY OR ZONES 44 AND 45 THIS AFTERNOON UNTIL
MIDNIGHT.
WA...WIND ADVISORY WA ZONE 26 THROUGH 29 THIS AFTERNOON UNTIL
MIDNIGHT.
&&

93
Hazardous weather outlook, Apr 27, 7:25 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
825 AM PDT TUE APR 27 2004

ORZ041>050-WAZ024>030-281200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
825 AM PDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING FOR
THE KITTITAS VALLEY...THE YAKIMA VALLEY...THE COLUMBIA BASIN AND THE
FOOTHILLS OF THE BLUE MOUNTAINS.  EXPECT WINDS 30 TO 40 MPH WITH
GUSTS TO 50 MPH POSSIBLE FROM THIS AFTERNOON THROUGH THIS
EVENING IN THE KITTITAS VALLEY.  ELSEWHERE IN THE ADVISORY
AREA...WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED.
(PLEASE SEE PRODUCT ID PDXNPWPDT FOR MORE DETAILS).

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND CAUSE A
TIGHT PRESSURE GRADIENT AND INCREASING WINDS THIS AFTERNOON AND
TONIGHT.  IN ADDITION TO THE WIND...AREAS OF BLOWING DUST IS
POSSIBLE NEAR RECENTLY PLOWED FIELDS.  THE WINDS WILL DECREASE AFTER
MIDNIGHT TONIGHT AS THE COLD FRONT MOVES TO THE EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION WITH A WARMING TREND
AND DRY CONDITIONS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
April 27, 2:50 PM PST to 6:10 PM PST
Where
Lower Columbia Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390402.